Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS St. Louis, MO

June 16, 2004Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2004, 9:47 PM CDT for Saint Clair County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 9:47 PM CDT (02:47 UTC)
Expired
Jun 16, 2004, 10:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS53 KLSX 170247
SVRLSX
ILC163-170330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
947 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1030 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SMITHTON...MOVING NORTHEAST AT 20 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  FREEBURG
  SHILOH
  MASCOUTAH
  SCOTT AFB
  LEBANON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3831 8991 3832 9001 3841 9014 3856 8990
          3865 8973 3840 8972

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:00 AM CDT, 19 hours 47 minutes earlier.

Area forecast discussion, Jun 16, 2:00 AM CDT, 19 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 AM CDT WED JUN 16 2004

.DISCUSSION...
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT WED JUN 16 2004

DISCUSSION...

SUMMER WEATHER AT ITS BEST ACROSS THE AREA.  HAVE TO LOOK IN ALL
DIRECTIONS TO VARIOUS POSSIBILITIES FOR THIS FCST PD. SFC LOW NR DSM
HAS A WEAK CONVERGENCE LN EXTENDING S FROM IT TWD JLN. LN OF STG
ACTIVITY HAS FIRED UP JUST TO THE NW OF OUR CWA AND IS SPREADING
SLOWLY NEWD. THIS ACTIVITY MAY INTERACT WITH VORT MAX LIFTING TNRU
AR AND COULD STALL OUT DURING THE EVE IN THE NW CORNER OF OUR FCST
AREA WITH CONSIDERABLE REPEAT CONVECTION POSSIBLE.

ANOTHER WK SFC LOW NR KSTL WITH A CONVERGENCE BOUNDRY SHOWING ON
MSAS ACRS SRN IL.  THIS MAY BECOME A FOCUS FOR MORE ACTIVITY TNGT.

THIRD AREA OF CONCERN IS THE TROPICAL VORT MAX TO OUR SOUTH THAT
HAS MOVED NWD OUT OF ERN TX.

FOR TNGT LOOK FOR N CNTRL MO ACTIVITY TO GENTLY NUDGE EWD INTO NWRN
PTN OF OUR CWA...PARTICULARLY AS CDFNT OVR SERN NE INTO CNTRL KS
NUDGES EWD. ALSO LOOK FOR A SECONDARY PCPN MAX KNIFE NEWD THRU SERN
MO INTO SWRN IL AS ACTIVITY NOW IN S CNTRL MO SLOWLY EVOLVES NEWD.

IN LONGER RANGE KEPT CHANCE POPS THROUGHOUT THE FIRST 2-3 DAYS AS
UPPER TROF SLOWLY BUILDS OVR GULF STATES AND MO REMAINS ON THE
SOUTH EDGE OF THE WESTERLIES WITH ACTIVE TSTM PATTERN CONTINUING.
WOULD ACTUALLY LIKE TO HAVE INCREASED POPS FRIDAY/FRIDAY NIGHT WITH
POSSIBLE MCS ACTIVITY BUT AS WE KNOW THINGS CHANGE...SO KEEPING
40 PERCENT CHANCE POPS FOR NOW.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE
&&

PEDIGO
Hazardous weather outlook, Jun 16, 4:00 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED JUN 16 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL POSSIBLE TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA.  THE UNSTABLE TROPICAL
AIRMASS OVER THE AREA WILL ALLOW THESE THUNDERSTORMS TO BE VERY
EFFICIENT AT PRODUCING RAIN...AND THE STORMS WILL NOT BE MOVING
VERY QUICKLY DUE TO VERY WEAK WINDS THROUGH MOST OF THE DEPTH OF THE
ATMOSPHERE.  DUE TO THESE WEAK WINDS ALOFT...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THOUGH BRIEF HEAVY DOWNPOURS AND
FREQUENT DEADLY LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAK SURFACE FRONT WILL MOVE INTO WESTERN MISSOURI ON THURSDAY AND
DRIFT SLOWLY SOUTHEAST THROUGH THE WEEKEND.  THIS FRONT WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH MONDAY.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

CARNEY

In the hours before

Local storm report, Jun 16, 8:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WOOD RIVER              38.86N 90.08W
06/16/2004                   MADISON            IL   LAW ENFORCEMENT

            BETWEEN A FOOT AND A FOOT AND A HALF OF WATER WAS
            COVERING ROUTE 111 IN THE TOWN OF WOOD RIVER.

&&

CVKING
Local storm report, Jun 16, 8:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
827 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WOOD RIVER              38.86N 90.08W
06/16/2004                   MADISON            IL   LAW ENFORCEMENT

            BETWEEN A FOOT AND A FOOT AND A HALF OF WATER WAS
            COVERING ROUTE 111 IN THE TOWN OF WOOD RIVER.

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:20 PM CDTFlash Flood WarningLSXMadison4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.